Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 189, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 10, 2012, 3:59 PM CDT for Jackson County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2012, 3:59 PM CDT (20:59 UTC)
- Expired
- Aug 10, 2012, 4:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1560 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:01 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 10, 2:01 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 201 PM CDT FRI AUG 10 2012 .DISCUSSION... CONVECTION WAS DEVELOPING ALONG THE COLD FRONT SOUTH AND EAST OF NASHVILLE THRU PULASKI IN TN. LOW STRATIFIED CLOUDS HAVE BEEN SLOW TO DECREASE THUS FAR IN THE HUN AREA...BUT IS SHOWING SIGNS OF LIFTING INTO A CU FIELD ON LATEST VIS IMAGERY. GREATEST SB-INSTABILITY WAS LOCATED IN NWRN AL WHERE TEMPS ARE NEARING 90F...DROPPING OF A BIT FURTHER NE ALONG THE FRONT WHERE CLOUDS HAVE KEPT TEMPS IN THE L80S. OVERALL...ML-CAPE VALUES OF 1000-1500 J/KG ARE ANALYZED JUST AHEAD OF THE FRONT COINCIDING WITH DEEP LAYER BULK SHEAR OF 20-25KT. STORMS ARE INTENSIFYING...AND THIS CAPE/SHEAR COMBO MAY BE JUST ENOUGH TO SUSTAIN UPDRAFTS FOR SHORT PERIODS. THE FRONT WILL TRACK SEWD SLOWLY THIS EVENING AS THE UPPER SHORTWAVE SUPPORT LAGS BEHIND AND MOVES THRU THIS EVENING. LOCALLY HEAVY RAIN COULD OCCUR IF THE FRONT SLOWS AS PROGGED BY THE NAM...PROBABLY IN OUR SERN COUNTIES (ROUGHLY FROM CULLMAN TO FORT PAYNE AREAS). THE LONG-AWAITED COOLER AND LESS HUMID AIRMASS ARRIVES OVER THE WEEKEND AND LITTLE ADJUSTMENT WAS NEEDED TO THE GOING FORECAST. LOWS MAY DIP INTO THE U50S IN PARTS OF SRN TN...WITH L60S ELSEWHERE BY SUNDAY MORNING. THE 50S MAY BE POSSIBLE ACROSS VALLEYS OF NERN AL ON MONDAY. ANOTHER STRONG UPPER SHORTWAVE DROPPING INTO THE GREAT LAKES ON MONDAY WILL INSTIGATE A RETURN OF SWLY FLOW IN LOW TO MID LEVELS OVER THE DEEP SOUTH/TN VALLEY. MOISTURE TRANSPORT AND MODEST ISENT ASCENT SHOULD BE ENOUGH TO GENERATE ELEVATED SHRA/TSRA TO THE AREA IN ADVANCE OF THE NEXT COLD FRONT ON MONDAY. THE NAM DEPICTS A MORE RAPID ENTRANCE OF THIS INITIAL POTENTIAL...WHILE BOTH ARE SIMILAR WITH FRONTAL TIMING ON TUESDAY DURING THE MIDDAY/AFTN HOURS. WILL INTRODUCE LOW CHC CATEGORY POPS ON TUE. WED SHOULD BE SEASONABLY DRY AND WARM. HOWEVER...NWRLY FLOW MAY BRING ONE OR MORE MCS/MCVS FROM THE CENTRAL PLAINS/MO VALLEY REGIONS INTO THE OH VALLEY...AND PERHAPS THE TN VALLEY BY THU-FRI. HAVE KEPT SCHC POP FOR NOW...BUT THE MORE FAVORED AREA FOR PRECIP WOULD BE AT THE NOSE OF THE LLJ CORE WHICH WILL BE ANCHORED ACROSS THE MO VALLEY/SERN CORN BELT REGION. KULA && .AVIATION... /ISSUED 1231 PM CDT FRI AUG 10 2012/ FOR 18Z TAFS... AN MVFR LOW CIG DECK WILL CONTINUE OVER THE NEXT 5-6 HOURS DUE TO THE POSSIBILITY OF TSRA WITH AN APPROACHING COLD FRONT. THE COLD FRONT HAS SLOWED OVER THE LAST FEW HOURS AND HAVE MADE ADJUSTMENTS TO THE WIND FORECAST FOR THE 23-01Z TIME FRAME. ONCE THE FRONT CLEARS THE AREA LATER THIS EVENING, CLOUDS SHOULD GRADUALLY DISSIPATE AND THEN SKC AFTER 13Z. SL.77 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 67 87 62 89 / 30 0 0 0 SHOALS 63 88 60 89 / 20 0 0 0 VINEMONT 64 84 63 87 / 40 10 0 0 FAYETTEVILLE 63 85 60 87 / 20 0 0 0 ALBERTVILLE 64 85 61 87 / 50 10 0 0 FORT PAYNE 67 87 60 87 / 50 10 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 10, 2:01 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 201 PM CDT FRI AUG 10 2012 ALZ001>010-016-TNZ076-096-097-110000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 201 PM CDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TENNESSEE VALLEY TODAY...WITH NUMEROUS STORMS EXPECTED TO THE EAST OF A LINE EXTENDING FROM BRIDGEPORT TO CULLMAN THIS AFTERNOON. A FEW STRONG THUNDERSTORMS MAY DEVELOP ANYWHERE IN THE REGION...BUT THE PROBABILITIES OF THIS WILL BE HIGHEST TO THE EAST OF A BRIDGEPORT TO CULLMAN LINE. THE PRIMARY HAZARDS WITH THIS ACTIVITY WILL BE GUSTY WINDS AND SMALL HAIL. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAINFALL WILL BE THE MAIN THREATS WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO LINGER INTO THE EARLY EVENING HOURS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST ALABAMA...BEFORE A COLD FRONT CLEARS THE REGION AND ENDS THE THREAT FOR PRECIPITATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS ACROSS NORTHWEST AND NORTH CENTRAL ALABAMA ON MONDAY AND TUESDAY...AND AGAIN OVER THE ENTIRE AREA THURSDAY INTO FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 1:49 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
149 PM CDT FRI AUG 10 2012
TNZ076-096-101930-
MOORE TN-LINCOLN TN-
149 PM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND NORTHERN LINCOLN
COUNTIES UNTIL 230 PM CDT...
AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF FAYETTEVILLE...
MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LYNCHBURG AND PETERSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3514 8633 3518 8683 3526 8683 3525 8675
3531 8668 3533 8660 3536 8660 3537 8659
3535 8654 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3538 8631
TIME...MOT...LOC 1848Z 275DEG 23KT 3527 8670
SLSpecial weather statement, Aug 10, 2:05 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT FRI AUG 10 2012
TNZ096-101945-
LINCOLN TN-
205 PM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL
245 PM CDT...
AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING
SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3517 8639 3499 8652 3514 8683 3515 8683
3525 8677
TIME...MOT...LOC 1903Z 296DEG 19KT 3516 8668
SLSpecial weather statement, Aug 10, 2:40 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
240 PM CDT FRI AUG 10 2012
TNZ076-096-097-102015-
MOORE TN-LINCOLN TN-FRANKLIN TN-
240 PM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MOORE...
SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 315
PM CDT...
AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF FAYETTEVILLE...
MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3512 8613 3499 8622 3499 8635 3509 8652
3523 8637
TIME...MOT...LOC 1938Z 297DEG 14KT 3514 8640
SLSpecial weather statement, Aug 10, 3:11 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 311 PM CDT FRI AUG 10 2012 ALZ005-102045- LIMESTONE AL- 311 PM CDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LIMESTONE COUNTY UNTIL 345 PM CDT... AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATHENS...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY DOWNPOURS WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ATHENS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3475 8679 3478 8700 3489 8702 3496 8678 TIME...MOT...LOC 2008Z 267DEG 17KT 3485 8694 SL
Special weather statement, Aug 10, 3:24 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 324 PM CDT FRI AUG 10 2012 ALZ009-102100- JACKSON AL- 324 PM CDT FRI AUG 10 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL 400 PM CDT... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SKYLINE MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN JACKSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3483 8607 3480 8630 3490 8629 3495 8613 TIME...MOT...LOC 2021Z 255DEG 14KT 3487 8620 SL
Special weather statement, Aug 10, 3:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI AUG 10 2012
ALZ005-006-TNZ096-102115-
MADISON AL-LIMESTONE AL-LINCOLN TN-
330 PM CDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 415
PM CDT...
AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR ARDMORE...OR 12 MILES
NORTHWEST OF MERIDIANVILLE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH...AND HEAVY
RAINFALL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MERIDIANVILLE...HAZEL GREEN AND ARDMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 3487 8652 3486 8686 3499 8688 3499 8684
3501 8683 3507 8659
TIME...MOT...LOC 2030Z 265DEG 17KT 3496 8676
SLThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:11 PM CDT | Special Weather Statement | HUN | Limestone | 34 min |
| Aug 10, 3:24 PM CDT | Special Weather Statement | HUN | Jackson | 36 min |
| Aug 10, 4:04 PM CDT | Special Weather Statement | HUN | Lauderdale | 41 min |
| Aug 10, 4:24 PM CDT | Special Weather Statement | HUN | Madison | 36 min |
| Aug 10, 4:39 PM CDT | Special Weather Statement | HUN | Jackson | 51 min |
| Aug 10, 4:44 PM CDT | Special Weather Statement | HUN | Lawrence | 31 min |
| Aug 10, 5:02 PM CDT | Special Weather Statement | HUN | Madison | 28 min |
| Aug 10, 5:23 PM CDT | Special Weather Statement | HUN | DeKalb | 52 min |
| Aug 10, 5:29 PM CDT | Flash Flood Warning | HUN | Limestone, Madison | 3 hr |
| Aug 10, 5:37 PM CDT | Special Weather Statement | HUN | Franklin | 53 min |
| Aug 10, 5:45 PM CDT | Special Weather Statement | HUN | Limestone | 45 min |
| Aug 10, 5:47 PM CDT | Special Weather Statement | HUN | Lawrence | 28 min |
| Aug 10, 5:58 PM CDT | Special Weather Statement | HUN | Madison | 47 min |
| Aug 10, 6:10 PM CDT | Special Weather Statement | HUN | DeKalb | 50 min |
| Aug 10, 6:13 PM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| Aug 10, 6:55 PM CDT | Special Weather Statement | HUN | DeKalb | 20 min |
| Aug 10, 1:49 PM CDT | Special Weather Statement | HUN | Moore | 41 min |
| Aug 10, 2:05 PM CDT | Special Weather Statement | HUN | Lincoln | 40 min |
| Aug 10, 2:40 PM CDT | Special Weather Statement | HUN | Moore | 35 min |
| Aug 10, 3:30 PM CDT | Special Weather Statement | HUN | Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.